Tags

,

Cold remedies are almost as common as the common cold, and many are nearly as ancient. The use of chicken soup as a congestion cure dates back centuries. But is longevity any guarantee that a cold remedy works? Does an effective cold remedy even exist? Here’s a look at some common cold remedies, as well as the best ways to ward off illness in the first place.

What works
If you catch a cold, you can expect to be sick for about a week. But that doesn’t mean you have to be miserable. These remedies may help:

  • Water and other fluids. You can’t flush a cold out of your system, but drinking plenty of liquids can help. Water, juice, clear broth or warm lemon water with honey helps loosen congestion and prevents dehydration. Avoid alcohol, coffee and caffeinated sodas, which make dehydration worse.
  • Salt water. A saltwater gargle — 1/2 teaspoon salt in an 8-ounce glass of warm water — can temporarily relieve a sore or scratchy throat.
    Saline nasal sprays. Over-the-counter saline nasal sprays combat stuffiness and congestion. Unlike nasal decongestants, saline sprays don’t lead to a rebound effect — a worsening of symptoms when the medication is discontinued — and most are safe and nonirritating, even for children.
  • Chicken soup. Generations of parents have spooned chicken soup into their sick children. Now scientists have put chicken soup to the test, discovering that it does seem to help relieve cold and flu symptoms in two ways. First, it acts as an anti-inflammatory by inhibiting the movement of neutrophils — immune system cells that participate in the body’s inflammatory response. Second, it temporarily speeds up the movement of mucus through the nose, helping relieve congestion and limiting the amount of time viruses are in contact with the nose lining. Researchers at the University of Nebraska compared homemade chicken soup with canned versions and found that many, though not all, canned chicken soups worked just as well as soups made from scratch.
  • Over-the-counter cold medications. Nonprescription decongestants and pain relievers offer some symptom relief, but they won’t prevent a cold or shorten its duration, and most have some side effects. If used for more than a few days, they can actually make symptoms worse. Keep in mind that acetaminophen (Tylenol, others) can cause serious liver damage or liver failure if taken in high doses. It’s common for people to take Tylenol in addition to flu medications that also contain acetaminophen, which can lead to drug overdoses. Read the labels of any cold medication carefully to make sure you’re not overdosing.
  • Humidity. Cold viruses thrive in dry conditions — another reason why colds are more common in winter. Parched air also dries the mucous membranes, causing a stuffy nose and scratchy throat. A humidifier can add moisture to your home, but it can also add mold, fungi and bacteria if not cleaned properly. Change the water in your humidifier daily, and clean the unit at least once every three days.

What doesn’t work
The list of ineffective cold remedies is long. A few of the more common ones that don’t work include:

  • Antibiotics. These destroy bacteria, but they’re no help against cold viruses. Avoid asking your doctor for antibiotics for a cold or using old antibiotics you have on hand. You won’t get well any faster, and inappropriate use of antibiotics contributes to the serious and growing problem of antibiotic-resistant bacteria.
  • Antihistamines. Although antihistamines can help the runny nose, watery eyes and sneezing that occur with allergies, they have the opposite effect on cold symptoms, further drying nasal membranes and impeding the flow of mucus.
  • Over-the-counter (OTC) cough syrups. In winter, nonprescription cough syrups practically fly off the drugstore shelves. But the American College of Chest Physicians strongly discourages the use of these medications because they’re not effective at treating the underlying cause of cough due to colds. Some contain ingredients that may alleviate coughing, but the amounts are too small to do much good and may actually be harmful for children. In fact, the college has strongly recommended against using OTC cough syrups or cold medicines for any child younger than 14. Coughs associated with a cold usually last less than three weeks; if a cough lingers longer than that, see your doctor. In the meantime, try soothing your throat with warm lemon water and honey and humidifying the air in your house. Avoid giving honey to infants.
  • Not eating. Despite the old adage “Starve a cold, feed a fever,” there’s no evidence that avoiding food shortens a cold’s duration or reduces symptoms.

What probably can’t hurt
In spite of ongoing studies, the scientific jury is still out on popular cold remedies such as vitamin C, echinacea and zinc. Here’s an update on some common alternative remedies:

  • Vitamin C. Vitamin C doesn’t appear to prevent colds in most people, but taking large doses — up to 5,000 milligrams — at the beginning of a cold may reduce the severity of symptoms. Lower doses — 200 to 300 milligrams — may shorten a cold’s duration. Just what constitutes an optimum dose isn’t clear, but amounts in excess of 2,000 milligrams a day may cause nausea and diarrhea.
  • Echinacea. A National Center for Complementary and Alternative Medicine study released in 2005 found that echinacea did little to prevent or shorten colds. But testing herbs is difficult, and scientists say more research is necessary. Some people swear by Airborne, an herbal cold remedy that’s sold over the counter in many drugstores.
  • Zinc. The cold-fighting reputation of zinc has had its ups and downs. That’s because many zinc studies — both those that find the mineral beneficial and those that do not — are flawed. In studies with positive results, zinc seemed most effective taken as a lozenge or nasal spray within 24 hours of the onset of symptoms. Taking zinc with food reduced side effects, including a bad taste and nausea.

How colds happen and what you can do about it

Most colds are caused by rhinoviruses, which spread through the air when someone with an infection coughs or sneezes. You can inhale the viruses, but you’re more likely to get sick if you touch your eyes, nose or mouth after handling a contaminated object. Telephones, computer keyboards and doorknobs are especially notorious for harboring germs.

Generally, the more you’re exposed to cold viruses, the greater your chance of infection; prevailing wisdom has it that colds are prevalent in winter not because it’s cold outside — although some new research is challenging this assumption — but because it’s so crowded inside. People tend to spend more time indoors during winter and therefore are more likely to share their germs.

But colds aren’t inevitable. Scrubbing your hands for at least 15 seconds with ordinary soap and water or using an alcohol-based sanitizer destroys most viruses, which can linger on surfaces for up to 48 hours. And although hand washing remains your best defense against illness, common-sense suggestions such as these also can help:

  • Use a paper towel rather than a cloth one to dry your hands.
  • Avoid people who are sick whenever possible, and stay home if you’re sick yourself.
  • Avoid sharing dishes, towels or silverware.
  • Regularly clean your desk, phone and computer keyboard — at home and at the office — with sanitizing wipes.
  • Make a serious effort to manage stress, which lowers immunity and may make you more susceptible to illness.
  • Boost your natural immunity with regular exercise and a healthy diet.

via http://www.cnn.com/HEALTH/library/ID/00036.html

Advertisements